Alert archive / Texas / Wind Advisories in 2022

Wind Advisory 7, NWS Lubbock, TX

March 20, 202215 counties in Texas

NWS Lubbock, TX issued this wind advisory at Mar 20, 2022, 3:29 AM CDT for 15 counties in Texas. It took effect at Mar 20, 2022, 2:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2022, 3:29 AM CDT (08:29 UTC)
In effect from
Mar 20, 2022, 2:00 PM CDT
Expired
Mar 20, 2022, 7:47 PM CDT
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 38 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2022-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2022-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3862 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WWUS74 KLUB 200829
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
329 AM CDT Sun Mar 20 2022

TXZ021>024-027>030-033>036-039>041-201600-
/O.NEW.KLUB.WI.Y.0007.220320T1900Z-220321T0200Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-
Including the cities of Tulia, Silverton, Lubbock, Plains,
Muleshoe, Whiteface, Denver City, Happy, Wolfforth, Quitaque,
Lockney, ODonnell, New Home, Friona, Olton, Hale Center,
Crosbyton, Amherst, Farwell, Slaton, Littlefield, Wellman,
Plainview, Dimmitt, Hart, Meadow, Brownfield, Bovina, Floydada,
Tahoka, Ralls, Levelland, Sundown, and Morton
329 AM CDT Sun Mar 20 2022

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM CDT THIS 
EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 40 mph expected.

* WHERE...Much of the far southern Texas Panhandle and the South 
  Plains.

* WHEN...From 2 PM this afternoon to 9 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

GKendrick
2 follow-up statements
705 
WWUS74 KLUB 201530
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1030 AM CDT Sun Mar 20 2022

TXZ021>024-027>030-033>036-039>041-210200-
/O.CON.KLUB.WI.Y.0007.220320T1900Z-220321T0200Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-
Including the cities of Tulia, Silverton, Lubbock, Plains,
Muleshoe, Whiteface, Denver City, Happy, Wolfforth, Quitaque,
Lockney, ODonnell, New Home, Friona, Olton, Hale Center,
Crosbyton, Amherst, Farwell, Slaton, Littlefield, Wellman,
Plainview, Dimmitt, Hart, Meadow, Brownfield, Bovina, Floydada,
Tahoka, Ralls, Levelland, Sundown, and Morton
1030 AM CDT Sun Mar 20 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM 
CDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Much of the extreme southern Texas Panhandle and the South 
  Plains.

* WHEN...From 2 PM this afternoon to 9 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CWA
561 
WWUS74 KLUB 210047
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
747 PM CDT Sun Mar 20 2022

TXZ021>024-027>030-033>036-039>041-210200-
/O.CAN.KLUB.WI.Y.0007.000000T0000Z-220321T0200Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-
Including the cities of Tulia, Silverton, Lubbock, Plains,
Muleshoe, Whiteface, Denver City, Happy, Wolfforth, Quitaque,
Lockney, ODonnell, New Home, Friona, Olton, Hale Center,
Crosbyton, Amherst, Farwell, Slaton, Littlefield, Wellman,
Plainview, Dimmitt, Hart, Meadow, Brownfield, Bovina, Floydada,
Tahoka, Ralls, Levelland, Sundown, and Morton
747 PM CDT Sun Mar 20 2022

...WIND ADVISORY IS CANCELLED...

Winds have fallen below advisory levels, and will remain so through 
the rest of the evening. However, southerly winds will remain on the 
breezy side overnight.

$$

23

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Mar 20, 12:31 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 20, 12:31 AM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1231 AM CDT Sun Mar 20 2022

.AVIATION...
VFR conditions are expected through the next 24 hours. Low level
wind shear will exist at all terminals through early morning as a
low level jet moves across the area. Winds will pick up late this
morning, becoming windy by midafternoon. With these conditions,
blowing dust will become possible this afternoon into the early
evening hours at KLBB and KPVW. Winds should start to relax a few
hours after sunset this evening but are expected to remain around
15kt at all terminals.

&&

.PREV DISCUSSION... /issued 240 PM CDT Sat Mar 19 2022/

SHORT TERM...
Things will remain quiet this evening through sunrise tomorrow as
upper ridging moves eastward over the region. This, along with a
light but steady south wind, will help keep overnight lows in the
mid 30s to mid 40s area wide. A surface lee trough will begin to
develop tomorrow morning ahead of an approaching upper trough that
is currently pushing in to the West Coast. The surface pressure
gradient associated with the lee trough is expected to tighten
tomorrow late morning through late afternoon as the upper trough
amplifies and moves near the Four Corners region. This will increase
surface winds to near advisory level across much of the area. Though
far from fool proof, upper level clouds may be enough to somewhat
help keep winds at bay and below advisory level as hinted by the
trends shown by GFS and NAM MOS. Even so a Wind Advisory for
tomorrow afternoon will not be out of the realm of possibility. Fire
weather danger will be elevated to critical tomorrow afternoon. Dew
points will be rather high, near 30F, thanks to the southerly winds
and will only lower minimum RH values into the low to upper teens.
Despite this, as ERCs remain above the 90th percentile with 20 foot
winds around 20-30 mph, rapid fire growth will be possible and the
Fire Weather Watch has been upgraded to a Red Flag Warning for
tomorrow afternoon.

LONG TERM...
The large-amplitude upper trough will be in the process of closing
off on Sunday night. Strong southerly surface flow will continue
through the overnight hours while even obtaining a slight easterly
component, allowing low level moisture to surge into the region.
Guidance has come into better agreement with the upper low center
progged over central New Mexico on Monday morning with an attendant
negatively tilted shortwave trough rotating up through West Texas.
The lift from increasing midlevel PVA and a ~120kt upper level
jet combined with increasing surface moisture is expected to be
sufficient for showers and thunderstorms to develop on Monday
morning, with the best chance for a wetting rain across the
eastern half of the area. Widespread severe weather is not
currently expected, but a few strong wind gusts and/or a few
hailstones up to 1" in diameter are not out of the question
especially across the eastern Rolling Plains as deep layer shear
increases. This first batch of precip is expected to surge quickly
to the east by early afternoon Monday as surface flow veers
southwesterly in response to a deepening low moving eastward over
the northern Panhandle. The surface low center is expected to
remain close enough such that the strongest southwest winds will
remain just to our south on Monday afternoon, though depending on
the exact track of the upper low, stronger winds and drier
conditions may work further northward into our area resulting in a
return of increased fire weather concerns.

As the initial batch of precip shifts east late Monday morning, a
cold front will drop southward out of the Panhandle resulting in a
notable increase in northerly winds which will serve to shove any
dry surface air back southward by Monday afternoon. Precipitation
chances will increase again Monday afternoon and evening as the
upper low center moves nearly directly overhead. Thunderstorms will
remain possible Monday evening along and east of I-27/US-87 with
lingering low level warm air and instability present, but a gradual
transition to a rain/snow mix is anticipated across our northern and
western zones as light precipitation wraps around the lingering
upper low center. While the areal coverage of this wraparound precip
on Monday night remains uncertain, some very light snow accumulation
will be possible over the southwestern Panhandle as temperatures
fall below freezing by sunrise Tuesday.

Precip will end by Tuesday afternoon as the upper low center will
pull northeastward into the central plains, with Tuesday looking
quite chilly and windy with a continued strong surface pressure
gradient. Beyond Tuesday, guidance continues to indicate the broader
upper trough will broaden to encompass much of the central CONUS,
with troughing set to linger through most of the upcoming week. This
setup suggests dry and relatively cool conditions will persist as
generally northerly surface flow continues through midweek. Warm
conditions look to return by next weekend as broad upper ridging
rebuilds across the southwest. /DWK

FIRE WEATHER...
Critical fire weather conditions are expected Sunday afternoon
and evening, and the Fire Weather Watch has been upgraded to a
Red Flag Warning which is in effect from noon until 9 PM Sunday
evening. ERCs will remain above the 90th percentile, minimum RH
values will drop below 20 percent, and 20 foot winds are expected
to increase to 20 to 30 mph with gusts up to 40 mph. Strong south
winds will continue through Sunday night, but increasing low
level moisture will result in excellent RH recovery above 80
percent.

Showers and thunderstorms are expected across much of the region
on Monday morning, but elevated fire weather conditions are
possible on Monday afternoon across the southern South Plains and
southern Rolling Plains as increasing southwest winds dry out the
lower atmosphere.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM CDT this evening for
TXZ021>044.

&&

51/30/10
Hazardous weather outlook, Mar 19, 8:15 PM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
815 PM CDT Sat Mar 19 2022

TXZ021>044-210115-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
815 PM CDT Sat Mar 19 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong southerly winds from 20 to 30 mph with gusts to 40 mph are
expected on Sunday afternoon. With continuing dry conditions,
widespread critical fire weather conditions are expected on Sunday
afternoon and evening. A Red Flag Warning is in effect for the
entire area from noon until 9 PM Sunday.

Showers and thunderstorms are expected over much of the region on
Monday. Although widespread severe weather is not expected at this
time, a few severe storms are possible over the eastern Rolling
Plains and will be capable of producing gusty winds and quarter-
sized hail.

Windy conditions are expected on Tuesday in the wake of a cold
front. Sustained wind speeds in excess of 30 mph are expected, and a
Wind Advisory may be needed for much of the area on Tuesday.

Nearby

Wind Advisories in Texas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.